- iTransfuse Online Learning
- About us
- Contact us
- Site map
The clinical features of dyspnoea, orthopnea, cyanosis, tachycardia, increased blood pressure and pulmonary oedema in transfused patients signify transfusion-related circulatory overload or TACO.
This happens in up to 1% of patients receiving transfusions.(1)
This is usually due to rapid or massive transfusion of blood in patients with diminished cardiac reserve or chronic anaemia.
Clinically assess patients for distended neck veins, S3 murmur on cardiac examination and peripheral oedema consistent with volume overload.
Chest X-ray will show septal lines, cephalisation and enlarged vascular pedicle (>65 mm), which are more consistent with circulatory overload.(2)
Stop transfusion immediately and follow other steps for managing suspected transfusion reactions.
Place the patient in an upright position and treat symptoms with oxygen and diuretics therapy.
In susceptible patients, transfusion should be administered slowly and in the most concentrated form possible.